Zofran Risk Of Fatal Heart Rhythm A safety alert has been issued for Zofran, an anti-nausea medication marketed by GlaxoSmithKline. According to the U.S. Food & Drug Administration (FDA), Zofran (ondansetron) can cause irregular heart rhythms when administered at certain doses. This could pre-dispose patients to develop an abnormal and potentially fatal heart rhythm known as Torsades de Pointes.
Zofran is used to prevent nausea and vomiting caused by cancer chemotherapy, radiation therapy and surgery. It is part of a class of medications called 5-HT3 receptor antagonists.
Patients taking Zofran have been advised to seek immediate medical attention
According to a Drug Safety Communication issued by the FDA on June 27, 2012, preliminary results from a recently completed clinical study suggest that a 32 mg single intravenous dose of ondansetron (Zofran, ondansetron hydrochloride, and generics) may affect the electrical activity of the heart. Glaxo has announced changes to the Zofran drug label to remove the 32 mg single intravenous dose. The FDA said it will evaluate the final study results when available, and will work with Glaxo to explore an alternative single dose regimen that is both safe and effective for the prevention of chemotherapy-induced nausea and vomiting in adults.
Patients taking Zofran have been advised to seek immediate medical attention if they experience an irregular heartbeat, shortness of breath, dizziness, or fainting.